Summary: Nephrotoxicity Is Toxicity In The Kidneys

757 Words 4 Pages
Nephrotoxic Nephropathy

Definition: Nephrotoxicity is toxicity in the kidneys. It is a poisonous effect of some substances both toxic chemicals and medications on renal function. There are various forms of nephrotoxicity. Some drugs may affect renal function in more than one way. Additionally, nephrotoxins are substances that display nephrotoxicity.
Nephrotoxicity is a significant adverse effect of the calcineurin inhibitors, cyclosporine, and tacrolimus. Nephrotoxicity can be divided into acute and chronic effects. Acute nephrotoxicity typically manifest as a rise in the serum creatinine, hyperkalemia and a decrease in urine output, particularly when cyclosporine or tacrolimus levels are above the normal therapeutic range.
Clinical Features:
…show more content…
Long term calcineurin inhibitor use can result in cellular changes such as arteriolar hyalinosis, ischemic glomerulosclerosis, and interstitial fibrosis. Chronic allograft nephropathy is the result of incremental and cumulative damage to the nephrons and it is the leading cause of kidney transplant failure. Another cause of nephropathy is contrast-induced nephropathy. It is defined as the impairment of renal function and it is measured as either 25.1mg/dl in serum creatinine from the baseline or 0.5 mg/dl increase in absolute value within 48-72 hours of intravenous contrast …show more content…
Reduce the amount of salt in the patient’s diet.
8. If proteinuria is setting worse, the doctor may prescribe a combination of corticosteroid medication with a chemotherapy drug to suppress the patient’s immune system.
9. The use of the drug tacrolimus, which is a macrolide antibiotic has been shown to decrease the incidence of acute rejection in kidney, liver, heart and lung transplantation. It is used in combination with corticosteroids to prevent allograft rejection.
Complications:
Contrast-induced nephropathy is one of the leading causes of hospital-acquired acute kidney injury. Some of the complications of contrast-induced nephropathy are cardiac arrest, pulmonary embolism, acute respiratory distress syndrome, shock, and stroke. Some of the complications of drug-induced nephropathy are chronic interstitial nephritis, rhabdomyolysis, and glomerulonephritis.
Health Education: Instruct the patient to consult a doctor if there is blood in the urine, persistent swelling in the legs and ankles or increased blood pressure. Patients with Contrast-induced nephropathy should be educated about the necessity of follow-up care with their physicians with post-procedure serum creatinine estimation, especially if the incident was done on an outpatient

Related Documents